Clonidine questions?

Discussion in 'General Parenting' started by judytor, Dec 12, 2008.

  1. judytor

    judytor New Member

    Hi everyone. Ds4 had his appointment with his psychiatrist yesterday. He is currently taking Lexapro (10 mg) but he upped him to 20 mg (15 first). He is also on Risperdal (2 mg a day) We have seen very little if any change since he's started these medications. We ultimately want to get him off of Risperdal but the Dr. wants to try the Clonidine first to see if it will help. If it does, then we can pull him off of the Risperdal.
    He takes half a tablet at bedtime (just started last night). He will be able to take it 2 x a day if it "helps". Anyone have experience with this? Thanks...
  2. jal

    jal Member

    Clonidine is used to trat hypertension and lowers blood pressure and your difficult child's blood pressure should be monitored while on it. We used it for a bit to calm difficult child down at bedtime. Clonodine is not a antipsychotic like Risperdal. What is your difficult child's diagnosis?
  3. Woofens

    Woofens New Member

    My ADHD easy child S has been on Clonidine since she was 5 or so. She takes 1 and a half pills (.5MG) every night. She also takes 9 MG melatonin a night.

    The first week or so she was on the Clonidine, she would literally fall asleep on her feet. We found her sleeping in the tub, in the hall, so make sure you put your difficult child to bed right after you give him the medicine LOL. The only problem we have had was she got up one night and didn't feel good, and passed out at the foot of our bed. We really think she just fell back to sleep. We watch her closely when she gets up at night now.

  4. judytor

    judytor New Member

    Last night he was still jumping around nearly an hour after we gave it to him. He finally fell asleep in the car on a drive. He actually slept worse last night. He kicked and yelled more in his sleep than he usually does so I don't know.

    We'll see how he does tonight.

    His diagnosis's are: Autism Spectrum Disorders (ASD), Generalized Anxiety Disorder (GAD), ADHD, Fetal Alcohol Effects (FAE) (fetal alcohol effects), Obsessive Compulsive Disorder (OCD) and possibly early onset bipolar.
  5. Jena

    Jena New Member


    just jumping in, i've heard that clonidine can cause depression in some children, who are either diagnosis with depression or have a tendencey to become so. my pyschdoc was relieved to hear i stopped giving it to my difficult child, (had her on it for a year) because he felt it was adding to her depression.

    just a thought. sometimes what you can do is back up the pill, instead of right at bedtime give it an hour before bedtime than try to sit and read if you can calm him enough to contain. that worked for us when she was on it, most nights.
  6. goingcrazy24

    goingcrazy24 MoMoF1bOy5

    At first the clonidine worked and he was asleep in 1/2 hr. Now he could take it at 6pm and be up until midnight no problem...
  7. judytor

    judytor New Member

    I'm noticing the same thing with ds4. At first it literally knocked him out within 45 minutes. Now I give it to him and he is up later :(
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'd worry more about the Lexapro. In fact I'd worry A LOT about that. Clonidine is a mild drug. Lexapro isn't. It's a full blown SSRI, Celexa-plus. It may be all right for several weeks then kick the child into raging, mania, violence or even psychosis. I'm not saying that it will, but it certainly can. I don't know why the doctor upped the dose so soon. It takes six weeks to see a full affect, however, if there is going to be a bad affect, you could see it way sooner. Then, again, sometimes it hits the child after two or three months (I've had this happen many times to me on antidepressants). Keep a close eye on your child for signs of raging mania! My psychiatrist only adds one medication at a time, then waits to see the effect. It can be confusing to start a child on two or three drugs at a time. If something isn't working, and the child gets worse, then it is impossible to know for sure which medication is doing it. Did he explain why he was trying so many medications at one time? I wouldn't like that.
    Good luck :)
  9. judytor

    judytor New Member

    Thanks for the input. I really appreciate all of you here :)

    Ok, I think I need to clarify (and probably make a siggy so it's all laid out).
    Ds4 started the Risperdal back in April. (a dev. pediatrician prescribed it). Then we went to see the psychiatrist and he prescribed ritalin and kept him on the Risperdal for the reason you mentioned (not wanting to take him off of one while starting another one for fear of side effects, etc).
    The Risperdal never seemed to work much but because we were trying other medications, we didn't want to make too many changes at once.
    Ok, so the Ritalin made his aggression worse so we stopped that. Then in August/Sept, the psychiatric prescribed Lexapro. We started with a low dose and worked up to 10 mg. When we went back in Dec, we said we didn't see much of an improvement with the Lexapro. The psychiatric then mentioned we could up it to 20 (realizing this was an adult dose but also that if we took him off, we would never know if 20 would have worked, yk?). So, now we're on 20 and have been for a few weeks (No improvement yet). He also added at the same visit, the Clonidine.
    So that's how we wound up with these three medications at the same time. I want to get him off the Risperdal as I don't think it's doing much except he's gaining weight and MAYBE it's taking the edge off his aggression but honestly, I don't think it is. He has just as many rages and freak outs.

    It just keeps looking more and more like it's organic brain damage and that medications just may not help much :( The whole thing really stinks and I'm so exhausted. He bit me yesterday really hard. I have a mega bruise on my arm and it was because I was holding him back from hitting his sister :(